Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Yogurt Helps Painful Hangnails

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (2 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. My 5 year old has terrible hangnails. Do you have a simple remedy for this annoying condition?

A. One reader shared this: “I had a hangnail that had gotten very inflamed. A friend of mine from Iran told me to buy plain yogurt that had active culture and soak my finger in it. She said Iranians use plain yogurt for numerous things.

“I tried the yogurt and my hangnail cleared up very quickly. Maybe the probiotics in yogurt have anti-inflammatory properties.��?

Q. I wake up at night with leg cramps that are so painful I can barely keep from yelling. I try to walk out the cramps, but the pain is so severe I can barely stand it.

I take hydrochlorothiazide (HCTZ) for blood pressure and suspect that my cramps are due to a loss of potassium or some other nutrient. I do eat a banana and take calcium every day, but the cramps are killing me. Help!

A. Diuretics like HCTZ can deplete the body of potassium. A good source of this mineral is low-sodium V-8 juice. One reader told us that her dad suffered nightly leg cramps for years until “he began drinking V-8 juice. He forgot to drink it one day and that night, he experienced very bad cramps.��?

Others report benefit by pinching their upper lip for a few seconds or putting soap under the bottom sheet by their feet. We are sending you our Guide to Leg Pain for more details on all our favorite remedies. Anyone who would like a copy, please send $2 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons' The People's Pharmacy®, No. RLS-5, P. O. Box 52027, Durham, NC 27717-2027. It can also be downloaded for $2 from the Website: www.peoplespharmacy.com.

Q. Several years ago my doctor prescribed Prilosec for heartburn. I continued to take it when it became available over the counter.

I recently became concerned about the long-term effects of this drug and decided to quit. I knew that this was not going to be easy, but I was noticing some signs of malnutrition in my fingernails. They had become very thin, brittle and lumpy, which I’ve heard is a sign of low vitamin B levels.

I did several things: started eating small meals, and got some DGL licorice tabs and "Heartburn Free" orange peel extract tablets. I took them according to their directions, and have gotten through the 'blowback' stage of quitting the Prilosec. I still need to take a Tums or Prelief from time to time, but I feel much better letting my stomach do its own thing. I do not have any esophageal problems or ulcers, and I get an esophageal exam every three years. It felt as if Prilosec was killing a gnat with a cannon.

A. Stopping acid-suppressing drugs suddenly can cause the stomach to churn out extra acid for many weeks. It sounds as if you are over the hump, however.

Long-term use of such medications may make it harder for some people to take in iron, calcium and vitamin B12. All of these nutrients are better absorbed with acid in the stomach.

Q. My doctor tells me my cholesterol is fine (under 200) but my triglycerides are way too high (over 300). Can I get them down naturally?

A. First, cut back on carbohydrates. Studies have found that a low-carb diet can bring triglycerides down dramatically. Fish oil supplements are also quite effective. If these strategies don’t work, your doctor has several drug options that would work quite well to control triglycerides.

  • Currently 4.5/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.5/5 (2 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.